Zipf's law and urban growth in Malaysia

Soo, Kwok Tong (2007) Zipf's law and urban growth in Malaysia. Urban Studies, 44 (1). pp. 1-14. ISSN 0042-0980

Full text not available from this repository.

Abstract

This paper performs a test of Zipf's law (the size distribution of cities follows a Pareto distribution with shape parameter equal to 1) using data for Malaysian cities from five population censuses (1957, 1970, 1980, 1991 and 2000). For the full sample, Zipf's law is rejected for all periods except 1957, in favour of a city size distribution that is more unequal than would be predicted by Zipf's law. Results at the upper tail, where the distribution fits the Pareto distribution better, are more favourable to Zipf's law. Evidence is also found against Gibrat's law of proportional growth: smaller cities grow faster, as do state capitals and cities in the states of Sabah and Selangor.

Item Type:
Journal Article
Journal or Publication Title:
Urban Studies
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/3300/3322
Subjects:
ID Code:
130528
Deposited By:
Deposited On:
14 Jan 2019 10:40
Refereed?:
Yes
Published?:
Published
Last Modified:
18 Sep 2020 04:42